Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 141, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2012, 6:47 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2012, 6:47 PM CDT (23:47 UTC)
- Expired
- Jul 21, 2012, 7:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties McKenzie County, ND, Williams County, ND
The radar
The Glasgow radar (KGGW), 209 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:30 PM CDT | HAIL 2.75 | 9 Nnw Trenton, ND | |
| Jul 21, 7:42 PM CDT | HAIL 2 | 10 Nw Williston, ND | REPORT RELAYED BY MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 5:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
467 WUUS53 KBIS 212347 SVRBIS NDC053-105-220045- /O.NEW.KBIS.SV.W.0141.120721T2347Z-120722T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 547 PM MDT SAT JUL 21 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA SOUTHWESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF WILLISTON * UNTIL 645 PM MDT/745 PM CDT/ * AT 645 PM CDT/545 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SNOWDEN TO 8 MILES SOUTHEAST OF CRANE...AND MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... WILLISTON...EAST FAIRVIEW...FORT BUFORD STATE HISTORICAL SITE... CARTWRIGHT...TRENTON...CHARBONNEAU...SATHER DAM...ALEXANDER... SPRING BROOK AND RAWSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4829 10406 4838 10338 4747 10361 4738 10406 TIME...MOT...LOC 2347Z 233DEG 31KT 4809 10399 4749 10415 WIND...HAIL 70MPH 1.00IN $$ SIMOSKO
3 follow-up statements
995 WWUS53 KBIS 220001 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 701 PM CDT SAT JUL 21 2012 NDC053-105-220045- /O.CON.KBIS.SV.W.0141.000000T0000Z-120722T0045Z/ WILLIAMS ND-MCKENZIE ND- 601 PM MDT SAT JUL 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 645 PM MDT/745 PM CDT/... AT 700 PM CDT/600 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF TRENTON TO 11 MILES EAST OF CRANE...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... WILLISTON...CARTWRIGHT...TRENTON...SATHER DAM...CHARBONNEAU... ALEXANDER...RAWSON AND SPRING BROOK. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4829 10406 4838 10338 4747 10361 4738 10406 TIME...MOT...LOC 0001Z 233DEG 31KT 4817 10392 4756 10401 WIND...HAIL 70MPH 1.00IN $$ SIMOSKO
448 WWUS53 KBIS 220018 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 718 PM CDT SAT JUL 21 2012 NDC053-105-220045- /O.CON.KBIS.SV.W.0141.000000T0000Z-120722T0045Z/ WILLIAMS ND-MCKENZIE ND- 618 PM MDT SAT JUL 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 645 PM MDT/745 PM CDT/... AT 718 PM CDT/618 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF WILLISTON TO 6 MILES NORTHEAST OF SKAAR...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... WILLISTON...CHARBONNEAU...SATHER DAM...ALEXANDER...SPRING BROOK AND RAWSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4829 10406 4838 10338 4747 10361 4738 10406 TIME...MOT...LOC 0018Z 233DEG 31KT 4826 10374 4746 10398 WIND...HAIL 70MPH 1.50IN $$ SIMOSKO
754 WWUS53 KBIS 220032 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 732 PM CDT SAT JUL 21 2012 NDC053-105-220045- /O.CON.KBIS.SV.W.0141.000000T0000Z-120722T0045Z/ WILLIAMS ND-MCKENZIE ND- 632 PM MDT SAT JUL 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 645 PM MDT/745 PM CDT/... AT 730 PM CDT/630 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF BLACKTAIL LAKE TO 7 MILES NORTH OF TROTTERS...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... WILLISTON...ALEXANDER...SPRING BROOK AND RAWSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4829 10406 4838 10338 4747 10361 4738 10406 TIME...MOT...LOC 0032Z 233DEG 31KT 4834 10362 4743 10387 WIND...HAIL 70MPH 1.50IN $$ SIMOSKO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:19 PM CDT, 28 minutes earlier.
Area forecast discussion, Jul 21, 6:19 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 619 PM CDT SAT JUL 21 2012 .DISCUSSION...UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 500 FOR THE WESTERN PORTIONS OF NORTH DAKOTA. LAPS ANALYSIS INDICATED SURFACE BASE CAPE VALUES APPROACHING 3000 J/KG IN EASTERN MONTANA AT 23Z. THIS AXIS OF INSTABILITY IS EXPECTED TO TRANSLATE EAST INTO THE WESTERN DAKOTAS IN THE NEXT FEW HOURS AS A SURFACE TROUGH SLOWLY MOVES EAST. FURTHERMORE...SURFACE-6KM SHEAR IN WESTERN NORTH DAKOTA IS BETWEEN 30-40 KNOTS. THE COMBINATION OF DEEP LAYER SHEAR AND INSTABILITY IS GENERATING AN ENVIRONMENT CONDUCIVE FOR ROTATING UPDRAFTS AND POSSIBLE SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT. && .AVIATION...FOR THIS EVENING AND OVERNIGHT...SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL REMAINS A THREAT FOR THE WESTERN AERODROMES OF KISN/KDIK. WILL CONTINUE WITH A VCTS UNTIL SOMETHING MORE DEFINITE DEVELOPS THAT WILL IMPACT A SPECIFIC AERODROME. OTHERWISE VFR CEILINGS AND VISIBILITIES ARE FORECAST TO CONTINUE NEXT 24 HOURS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 21, 6:22 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 622 PM CDT SAT JUL 21 2012 NDZ001-002-009-010-017-018-031>033-040-041-043-044-222330- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WESTERN NORTH DAKOTA. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO WEDNESDAY...POSSIBLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-222330- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO INITIATE ACROSS FAR WESTERN NORTH DAKOTA THIS EVENING AND SPREAD INTO THE CENTRAL PORTIONS OF THE STATE OVERNIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HOWEVER...A WIDESPREAD SEVERE WEATHER THREAT IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO WEDNESDAY...POSSIBLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TM
In the hours before
Special weather statement, Jul 21, 6:26 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 626 PM CDT SAT JUL 21 2012 NDZ017-220015- MCKENZIE- 526 PM MDT SAT JUL 21 2012 ...STRONG THUNDERSTORMS APPROACHING WESTERN MCKENZIE COUNTY... AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL RICHLAND COUNTY...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... RURAL MCKENZIE COUNTY AT 540 PM MDT GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.